SALT LAKE CITY, Utah (ABC 4 News) – After a series of drug overdoses, officials have concerns that the synthetic drug spice could be laced with opioids.
Four overdoses happened in the Rio Grande District recently over the course of four days.
Usually, Naloxone is administered to reverse an opioid overdose. But it’s also standard practice to administer Naloxone if officials are called to an overdose.
And when the four people were given Naloxone, they recovered — even though none of them said they had used an opioid.
“Effectively resuscitated because of that. They claimed that they had only used spice, and had not used any sort of opiate,” said Sgt. Jacob Cox with Utah Highway Patrol.
The question is: why did the Naloxone work?
“It does not have any effect on any other drugs. It doesn’t harm an individual who is not suffering from an opiate overdose,” said Cox.
“It could be that someone is intentionally dusting spice with Fentanyl, where a very small amount would be sufficient to kill someone,” added Cox.
The Utah Department of Public Safety released this statement on Friday:
Recent Spice Overdoses Have Emergency Responders on Alert
THURSDAY NOVEMBER 9, 2017
Four spice overdoses have been reported in the Rio Grande district in a four-day period this month, which have emergency responders on alert. The overdoses were due to the use of spice, however, medical teams used Naloxone to save each patient. Naloxone typically only works when used on patients who have used an opioid. But, all four patients reported only using spice.
Because of this, law enforcement and medical professionals are concerned that there may have been an unintentional mixture of opioids mixed with spice, a cross contamination of opioids occurring during manufacturing or the four individuals did take an opioid prior to the use of spice. Because of this, the Department of Public Safety’s Statewide Information and Analysis Center (SIAC) has issued an alert to law enforcement and emergency responders to be on the look out and use caution when around spice. Exposure to an unknown opioid could be dangerous.
This information was passed along to the SIAC by Salt Lake City Police and Fire Department.
If you have any information or know of any other cases, please contact the SIAC at 801-256-2360.